South Carolina, 2007

Damaging Winds in South Carolina, August 15, 2007

August 15, 2007 · NWS CHS · 2 events in 1 county or zone

The seabreeze pushing into a highly unstable environment allowed a few isolated thunderstorms to develop across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The seabreeze pushing into a highly unstable environment allowed a few isolated thunderstorms to develop across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 15, 12:31 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 15, 12:31 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT WED AUG 15 2007

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL DEVELOP ACROSS THE MIDLANDS AND EAST-
CENTRAL GEORGIA TODAY AND PERSIST THROUGH LATE WEEK...AS AN ATLC
SURFACE RIDGE EXTENDS WEST INTO COASTAL AREAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEABREEZE IS ALREADY EVIDENT ALONG THE COASTAL COUNTIES...WITH
SCATTERED CUMULUS/TCU CONTINUING TO DEVELOP. A MORE ONSHORE FLOW
ABOVE THE SURFACE HAS ALLOWED AN EARLIER SEABREEZE FORMATION AND
INLAND PROGRESSION TODAY. ATLANTIC SURFACE HIGH PRESSURE WILL BE
SHIFTING FURTHER EAST OVER THE FORECAST AREA...WITH THE EXTENSIVE
UPPER RIDGE ALOFT CONTINUE TO BUILD OVER THE SOUTHEAST STATES.

AS A RESULT OF INCREASED SUBSIDENCE ALOFT FROM THE STRENGTHENING
UPPER RIDGE...AS WELL AS THE LACK OF ANY FORCING MECHANISM OTHER
THAN THE SEABREEZE...CONVECTIVE POTENTIAL IS LOW FOR THIS
AFTERNOON. DESPITE CAPE VALUES REACHING AROUND 4000 J/KG...OTHER
CONVECTIVE PARAMETERS SUCH AS LAPSE RATES AND TOTAL TOTALS ARE NOT
CONDUCIVE FOR WIDESPREAD THUNDERSTORM FORMATION. 12Z NAM SHOWS
ISOLATED CONVECTION INITIATING ALONG THE SEABREEZE THIS
AFTERNOON...HOWEVER WRF KEEPS CONDITIONS DRY AND GFS SHOWS ONLY
ISOLATED PRECIP MAINLY IN NORTHERN BERKLEY AND CHARLESTON
COUNTIES. GFS HANDLED THE LOCATION OF THE SPARSE THUNDERSTORM
ACTIVITY YESTERDAY BETTER THAN THE OTHER MODELS...SO WILL LEAN
TOWARD ITS SUGGESTION OF JUST ISOLATED THUNDERSTORMS FORMING IN
THE CHARLESTON TRI-COUNTY AREA. HAVE UPDATED WEATHER GRIDS
APPROPRIATELY...KEEPING POPS BELOW 15 PERCENT. HAVE ALSO UPDATED
SKY GRIDS TO INDICATE PARTLY CLOUDY SKIES FOR THIS AFTERNOON...IN
ACCORDANCE WITH THE EARLY CUMULUS FORMATION ALREADY SEEN IN
VISIBLE SATELLITE.

ONGOING TEMPERATURE FORECAST AND HEAT ADVISORY CONTINUE TO LOOK ON
TRACK THIS AFTERNOON AND EARLY EVENING. HIGH TEMPERATURES TODAY
ARE A BLEND OF MAV AND MET GUIDANCE NUMBERS...CONSIDERING THAT MAV
VALUES HAVE BEEN RUNNING A FEW DEGREES TOO WARM LATELY. HEAT INDEX
VALUES WILL RANGE FROM 105 TO 108 DEGREES ACROSS THE MAJORITY OF
THE FORECAST AREA.

EXPECT ANY CUMULUS TO DIMINISH AROUND SUNSET...LEADING TO A MOSTLY
CLEAR NIGHT. A LATE NIGHT COASTAL SHOWER MAY AGAIN BE POSSIBLE
WITH TYPICAL LOW LEVEL ATLANTIC CONVERGENCE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THURSDAY WILL BE SIMILAR TO TODAY WITH POTENTIAL FOR HEAT
ADVISORY CRITERIA IN SOME AREAS. WE TOOK A DEGREE OR SO OFF HIGH
TEMPERATURES TODAY AND MAINTAINED A SLGT CHC POP AWAY FROM THE
COAST FOR AFTN AND EARLY EVENING SHOWERS/TSTMS. MOST AREAS WILL BE
DRY ONCE AGAIN ON THU.

MASS MODEL FIELDS LOOK SIMILAR FOR FRI AND WHILE AREAS TO THE N WILL
BE VULNERABLE FOR SIGNIFICANT SHORT WAVE ENERGY AND FORCING...MOST
OF SE S CAROLINA AND COASTAL GEORGIA WILL SEE ANOTHER WARM START TO
THE DAY WITH TEMPERATURES RISING BACK TO THE LOWER/MID 90S BY EARLY
AFTN. BETTER LAPSE RATES OVER THE MIDLANDS BY LATE DAY AND STORMS
SHOULD PROPAGATE S AND SE INTO OUR UNTAPPED AIR MASS DURING THE LATE
DAY AND EVENING. AS NOTED BY DAY 3 SPC OUTLOOK...SOME OF THE STORMS
COULD BE STRONG TO SEVERE. WE DID NOT MAKE CHANGES TO OUR 20/30
POP SCHEME THIS MORNING FOR FRI/FRI NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FRONTAL BOUNDARY SAGS INTO THE REGION ON SAT AS A WEAK SFC LOW SETS
UP BACK IN SW GEORGIA OR SE ALABAMA. THESE FEATURES SHOULD WEAKEN
ON SUNDAY.

DURING THIS PERIOD WE BELIEVE THE BROAD RIDGE ALOFT...DESPITE
EMBEDDED PERTURBATIONS IN THE MID LEVELS...ALONG WITH THE ATLC
SFC RIDGE WILL BE THE MAIN PLAYERS. TEMPERATURES AT LEAST SLIGHTLY
ABOVE CLIMO WITH SLIGHT CHANCES OF DIURNAL CONVECTION DAY. NO
CHANGES TO FORECAST TRENDS IN THESE PERIODS THIS MORNING.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LOWER CONVECTIVE TEMPS AND A WEAKER CAP THAN YESTERDAY HAVE
ALLOWED FOR QUICKER DEVELOPMENT OF BUILDING CUMULUS TODAY...WHICH
IS RESULTING IN SOME ISOLATED CONVECTION ALREADY DEVELOPING. WILL
CARRY CUMULONIMBUS CLOUDS AT BOTH KCHS AND KSAV THRU 23Z...AND
KEEP WATCH FOR POSSIBLE SHRA OR TSRA AT EITHER SITE AS THE SEA
BREEZE PUSHES SLOWLY INLAND.

SKIES WILL CLEAR TONIGHT WITH WINDS DECOUPLING. THIS WILL ALLOW
FOR AT LEAST 5-6SM IN HAZE AND/OR LIGHT FOG OVERNIGHT INTO THU
MORNING...WITH THE POTENTIAL FOR A PERIOD OF EVEN LOWER CONDITIONS
IF WE ARE ABLE TO REACH OUR CROSS-OVER TEMP.

POTENTIAL DOES EXIST FOR WIND SHEAR TONIGHT...BUT IT LOOKS
MARGINAL AT BEST. AVIATION FORECASTER WILL NEED TO TAKE A LOOK AT
WINDS ON THE 00Z SOUNDING TO HELP IN THE DECISION AS TO WHETHER OR
NOT TO ADD TO THE TAFS.

EXTENDED AVIATION OUTLOOK...WILL NEED TO KEEP WATCH FOR MVFR
CONDITIONS IN POSSIBLE HAZE...LIGHT EARLY MORNING FOG AND/OR
CONVECTION THROUGH THE PERIOD.

&&

.MARINE...
ATLANTIC HIGH PRESSURE WILL EXTEND OVER THE MARINE AREA TODAY THROUGH
FRIDAY MORNING. THIS WILL LEAD TO A GENERAL S TO SW FLOW. BUOYS
THIS MORNING ARE REPORTING LIGHT SOUTHERLY WINDS LESS THAN 10
KT...WHICH WILL BE INCREASING TO 10 TO 15 KT BY THE AFTERNOON. WITH
LACK OF ANY DISCERNIBLE SUSTAINED PRESSURE GRADIENTS...WIND SPEEDS
WILL REMAIN GENERALLY AOB 15 KT. THERE MAY BE THE OCCASIONAL
NIGHTTIME SURGES THAT COULD PUSH SPEEDS NEAR 20 KT...BUT TIMING IS
A BIT PROBLEMATIC.

BY LATE FRI...HIGH PRES WILL GIVE WAY TO AN APCHG CDFNT WHICH
LOOKS TO MOVE ACRS THE WATERS LATE FRI NIGHT INTO SAT MRNG...AND
THIS WILL QUICKLY SHIFT WINDS FROM SW TO E-NE BY MIDDAY SAT AND
THESE DIRECTIONS WILL HOLD THROUGH THE WEEKEND. WIND SPEEDS ATTM
DO NOT APPEAR TO HIT 20 KT...BUT IF ANY POST FRONTAL PINCHED
GRADIENT DEVELOPS THEN SCA CONDS ARE POSSIBLE.

FOR THE LONG TERM...ATTENTION TURNS TO THE FORECASTS OF TROPICAL
STORM DEAN. NHC FORECASTS AND MODEL CONSENSUS KEEPS THE TROPICAL
CYCLONE WELL S OF THE WATERS...BUT ITS EFFECTS MAY BE FELT OVER THE
WATERS IN TERMS OF WAVE HEIGHTS...PARTICULARLY SWELLS. USING LATEST
WW3 GUIDANCE SEEMS TO UNDERPLAY THAT IDEA SO HAVE OPTED TO USE WW3
GUIDANCE AS IS THROUGH FRIDAY THEN MAINTAIN A FCST HIGHER THAN WW3
WHICH IS MORE IN LINE WITH SURROUNDING OFFICES. OF COURSE...THIS
IDEA IS HIGHLY SUBJECT TO CHANGE PER NHC THINKING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>051.
MARINE...NONE.

&&

33/79
Hazardous weather outlook, Aug 15, 2:46 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT WED AUG 15 2007

GAZ087-088-099>101-114>116-137-138-SCZ040-042>045-047-161030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-LONG-INLAND LIBERTY-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-BERKELEY-INLAND JASPER-
346 PM EDT WED AUG 15 2007

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 12 PM TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG AND SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS WILL BE
STRONG THROUGH THIS EVENING...WITH GUSTY WINDS...LIGHTNING
STRIKES...HEAVY RAINS AND SMALL HAIL. ISOLATED THUNDERSTORMS MAY
BECOME SEVERE WITH WIND GUSTS PAST 60 MPH AND LARGE HAIL.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

EXCESSIVE HEAT...HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES
AGAIN FRIDAY. A HEAT ADVISORY MAY BE REQUIRED.

STRONG AND SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ON
FRIDAY WILL BECOME STRONG...WITH GUSTY WINDS...LIGHTNING
STRIKES...HEAVY RAINS AND SMALL HAIL. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE WITH WIND GUSTS PAST 60 MPH AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ117>119-139>141-SCZ048>051-161030-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-BEAUFORT-COASTAL COLLETON-
CHARLESTON-COASTAL JASPER-
346 PM EDT WED AUG 15 2007

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXCESSIVE HEAT...HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES
AGAIN THURSDAY AND FRIDAY. HEAT ADVISORIES MAY BE REQUIRED FOR
THESE DAYS.

SEVERE THUNDERSTORMS...A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE
POSSIBLE FRIDAY AFTERNOON AND EVENING AHEAD OF A WEAK COLD FRONT.

RIP CURRENTS...THERE MAY BE AN ENHANCED RISK OF RIP CURRENTS AT
THE BEACHES DURING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-161030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
346 PM EDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33/79

In the hours before

Special weather statement, Aug 15, 1:20 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT WED AUG 15 2007

SCZ044-151900-
DORCHESTER-
220 PM EDT WED AUG 15 2007

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 300 PM
EDT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR LOTTS CROSSROADS...OR ABOUT 8 MILES WEST
OF SUMMERVILLE. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND GIVHANS...JEDBURG...KNIGHTSVILLE AND RIDGEVILLE
WILL BE IMPACTED THROUGH 300 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

JAQ
Special weather statement, Aug 15, 2:00 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT WED AUG 15 2007

SCZ044-050-151945-
CHARLESTON-DORCHESTER-
300 PM EDT WED AUG 15 2007

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 345 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR DORCHESTER
ESTATES...OR ABOUT OVER SUMMERVILLE...MOVING SOUTHEAST AT 5 MPH.

AREAS IN AND AROUND KNIGHTSVILLE...LADSON...SUMMERVILLE AND OTRANTO
WILL BE IMPACTED THROUGH 345 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

JAQ
Special weather statement, Aug 15, 2:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT WED AUG 15 2007

SCZ043-152000-
INLAND COLLETON-
321 PM EDT WED AUG 15 2007

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 400 PM
EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR HIOTTS...OR ABOUT
8 MILES NORTHEAST OF WALTERBORO...MOVING SOUTHWEST AT 5 MPH.

AREAS IN AND AROUND CANADYS...COTTAGEVILLE...ROUND O AND WALTERBORO
WILL BE IMPACTED THROUGH 400 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING MAY DEVELOP WITH THIS
THUNDERSTORM. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

JAQ

The radar

The Charleston,SC radar (KCLX), 45 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
August 15, 2:50 PM EST
Where
Colleton County, 0.9 mi SW of Stokes
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
32.960, -80.730

One tree was reported down near the intersection of Ruffin Road and Jones Swamp Road.

Thunderstorm Wind, Colleton

When
August 15, 2:54 PM EST
Where
Colleton County, 1.16 mi W of Walterboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.900, -80.670

One tree was reported down near the intersection of Lafayette and Jeffrey Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52508, 52509.